Kansas, 2003

Hail in Kansas, September 20, 2003

September 20, 2003 · NWS DDC · 8 events in 3 counties and zones

8 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 20, 2:00 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Sep 20, 2:00 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
300 PM CDT SAT SEP 20 2003

DAYS 1-2...

MAIN CHALLENGES IN THE FORECAST WILL BE THUNDERSTORM CHANCES TONIGHT
AND THE EXTENT OF ANY SEVERE WX...THEN TEMPS BEHIND THE FRONT
TOMORROW AND MONDAY.

MAIN FEATURE ON THE SYNOPTIC SCALE IS LARGE ANTI-CYCLONICALLY CURVED
UPPER JET EXTENDING FROM SOUTH OF THE ALEUTIANS TO THE INTERMOUNTAIN
WEST.  A FAIRLY SIGNIFICANT S/WV TROUGH CONTINUES TO DIG SOUTHEAST
THIS AFTERNOON THROUGH WESTERN WYOMING AS PER WV LOOP IN LEFT FRONT
QUAD OF UPPER JET.  AN ASSOCIATED MID LEVEL THERMAL TROUGH WITH -15
TO -17C IN WYOMING WILL ALSO MOVE SOUTHEAST TOWARDS COLORADO AND THE
CENTRAL HIGH PLAINS TONIGHT.  THIS WILL AID IN SIGNIFICANT
DESTABILIZATION OF MIDDLE TROPOSPHERE WITH H5-7 LAPSE RATES AROUND 8
TO 8.5 C/KM.  850MB RAOBS THIS MORNING SHOWED FAIRLY RICH PLUME OF
LOW LEVEL MOISTURE WITH +12 DEWPOINT AT MIDLAND, TX AND +14 AT DEL
RIO.  25-35KTS ABOVE THE BOUNDARY LAYER FROM THE SOUTH-SOUTHWEST IS
TRANSPORTING THIS LOW LEVEL MOISTURE POLEWARD TOWARDS MY FORECAST
AREA AS I TYPE.

A LEAD VORT MAX IN ASSOCIATION WITH LOW LEVEL POTENTIAL TEMPERATURE
GRADIENT HAS LED TO THE GENERATION OF ELEVATED CONVECTION FROM
LIBERAL SOUTH INTO THE OKLAHOMA PANHANDLE. THIS ACTIVITY SHOULD
CONTINUE TRACKING OFF TOWARDS THE EAST BUT WILL BEGIN OUTRACING THE
LOW LEVEL MOIST AXIS, SO THIS AREA OF STORMS SHOULD REMAIN MINOR.

TONIGHT, AS UPPER DIVERGENCE FIELD MOVES OUT OF THE ROCKIES AND INTO
THE HIGH PLAINS IT WILL INTERACT WITH LOW LEVEL MOIST AXIS.  AT
1930Z, THERE IS ALREADY ENHANCED CONVECTIVE CLOUD OVER PORTIONS OF
CENTRAL AND EASTERN NEW MEXICO.  THE BEST COMBINATION OF LOW LEVEL
MOISTURE, LOW LEVEL THERMAL ADVECTION/FRONTOGENESIS, AND UPPER LEVEL
DIVERGENCE WILL BE ACROSS THE PANHANDLES AND FAR SOUTHERN PORTIONS OF
SOUTHWEST KANSAS.  LATER TONIGHT AS 850MB DEWPOINTS APPROACH +11C
OVER SOUTHWEST KS, THE COMBINATION OF HIGH LAPSE RATES IN THE MID
LEVELS WILL YIELD 1300-1800 J/KG OF 850-800MB BASED CAPE.  THIS IN
COMBINATION WITH DEEP LAYER VERTICAL SHEAR OF 35-45 KTS WILL YIELD
ENOUGH SUPPORT FOR ORGANIZED SEVERE LOCAL STORMS.  WITH COOL MID
LEVEL TEMPS, LARGE HAIL WOULD BE THE PRIMARY THREAT LATE THIS
EVENING AND OVERNIGHT.  THUNDERSTORM CHANCES WILL REMAIN ACROSS THE
FORECAST AREA INTO THE VERY EARLY HOURS TOMORROW MORNING UNTIL THE
FRONT FINALLY PUSHES THROUGH.

IN THE GRIDS, I PLAN TO END THE PRECIP CHANCES FROM WEST TO EAST,
CLEARING THE FORECAST AREA BY 16-18Z OR SO.  AS FAR AS TEMPS GO,
CLEARING IS EXPECTED LATE IN THE DAY BEHIND THE WEAK FRONT, BUT WITH
WEAK EASTERLY LOW LEVEL WINDS, TEMPS WILL STRUGGLE TO GET ABOVE
LOWER 70S FOR MOST LOCATIONS.  ANOTHER S/WV TROUGH WILL DIVE SOUTH
ON THE UPPER JET WHICH WILL REINFORCE SURFACE HIGH PRESSURE OVER
NEBRASKA MONDAY AND KEEP THE COOL AIR IN CHECK... THE GOING GRIDS
LOOKED PRETTY GOOD FOR HIGHS MONDAY...IN THE LOWER 70S.

DAYS 3-7...

USING NEW GFS AND ENSEMBLES THE LARGE TROUGH STILL FORECAST TO DIVE
INTO AREA BY MID WEEK WITH COOL DOWN. WATER VAPOR LOOP AND NEW
MODELS TRENDING TO MORE AMPLIFIED TROUGH SOLUTION WITH STRONGER
RIDGING UP INTO WESTERN CANADA. AHEAD OF TROUGH SHOULD BE FAIRLY
MILD. HAVE LOWERED DAYTIME HIGHS SLIGHTLY ON WEDNESDAY, THURSDAY,
AND FRIDAY.

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 54 75 52 72 / 40 30 00 00
GCK 51 75 47 74 / 30 20 00 00
EHA 53 78 48 73 / 40 20 00 00
LBL 54 76 50 74 / 50 40 00 00
HYS 54 74 48 70 / 20 20 00 00
P28 57 74 54 71 / 50 40 00 00

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.

UMSCHEID/06
Hazardous weather outlook, Sep 20, 11:10 AM CST, 4 hours 30 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-211000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1210 PM CDT SAT SEP 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THIS EVENING AND
OVERNIGHT TONIGHT ACROSS PORTIONS OF SOUTHWEST KANSAS. THUNDERSTORMS
ARE ANTICIPATED TO DEVELOP OVER FAR NORTHEASTERN NEW MEXICO AND
SOUTHEAST COLORADO LATE THIS AFTERNOON. THIS ACTIVITY IS EXPECTED
TO MOVE EAST AND EXPAND IN AREAL COVERAGE TO ENCOMPASS SOUTHWEST
KANSAS. THE LOCATIONS MOST LIKELY TO SEE THUNDERSTORM ACTIVITY
TONIGHT WILL BE GENERALLY SOUTH OF THE ARKANSAS RIVER. WITH AN
INCREASE IN MOISTURE AND VERTICAL WIND SHEAR LATE THIS EVENING,
ISOLATED SUPERCELL THUNDERSTORMS WILL BE POSSIBLE WHICH WOULD BE
CAPABLE OF LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED AFTER 6 PM CDT FOR LOCATIONS ALONG AND WEST OF
HIGHWAY 83, INCLUDING SYRACUSE, GARDEN CITY, ELKHART, AND LIBERAL.
SPOTTERS MAY ALSO BE NEEDED LATE TONIGHT EAST OF HIGHWAY 83 FROM
DODGE CITY AND ASHLAND TO SAINT JOHN AND MEDICINE LODGE.

UMSCHEID

The radar

The Dodge City radar (KDDC), 165 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Morton

When
September 20, 3:40 PM CST to 3:42 PM CST
Where
Morton County, 7 mi SE of Richfield
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.200, -101.700

Hail, Morton

When
September 20, 3:45 PM CST
Where
Morton County, 6 mi N of Rolla
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.200, -101.633

Hail, Morton

When
September 20, 3:45 PM CST
Where
Morton County, 9 mi N of Rolla
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.250, -101.633

Hail, Stevens

When
September 20, 4:10 PM CST
Where
Stevens County, 5 mi NW of Feterita
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.200, -101.550

Hail, Stevens

When
September 20, 4:12 PM CST
Where
Stevens County, 12 mi NW of Hugoton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.300, -101.500

Hail, Stevens

When
September 20, 5:15 PM CST
Where
Stevens County, 6 mi SW of Woods
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.100, -101.183

Hail, Stevens

When
September 20, 5:26 PM CST
Where
Stevens County, 8 mi SW of Woods
Measured
1.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.083, -101.200

Hail, Seward

When
September 20, 6:15 PM CST
Where
Seward County, 7 mi W of Liberal
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.033, -101.067

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336775, 5336776, 5336777, 5336778, 5336779, 5336780, 5336781, 5336782.